MAUDE Adverse Event Report: BALT USA OPTIMA COIL SYSTEM

BALT USA OPTIMA COIL SYSTEM
Model Number OPTI0509CSF10
Medical Device Problem Codes Migration (4003); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/27/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that: "patient information: sex: unknown disease name: 5mm aneurysm in a-com, procedure: planned procedure, guiding catheter: esperance distal access catheter/japan lifeline y connector: unknown, used coils, microcatheter, and assist stent: 1.Optima soft 5x9 (lot# f210900201) (it will be reported as ya2024-1268.) 2.Optima soft 5x9 (lot# f210800307), sl-10 45°(it will be reported as ya2024-1269.) 3.Optima ss 4x8 (lot# unknown), sl-10 straight.4.Optima ss 4x8 (lot# unknown), sl-10 straight.5.Optima ss 2.5x4 (lot# unknown), sl-10 straight.6.Optima ss 1.5x2 (lot# unknown), sl-10 straight.Neuroform atlas stent system 3x21/stryker.Description: the procedure was performed on an aneurysm of the a-com.An attempt was made to use the optima soft 5x9 (lot# f210900201) as the first coil, but it was difficult to advance within the introducer sheath, and the physician felt discomfort.Therefore, a new optima soft5x9 (lot# f210800307) of the same size was prepared, and the procedure was continued.(it will be reported as ya2024-1268.) for an aneurysm at the a-com, embolization was attempted using a double catheter technique with the microcatheters sl-10 45° and sl-10 straight.The optima soft 5x9 (lot# f210800307) was deployed into the aneurysm using sl-10 45° but was not detached, and a second optima ss 4x8 was inserted through the sl-10 straight.Adjustments were made by slightly retracting the first optima soft 5x9 and moving the second optima ss 4x8 to balance and form a neat basket for the complex aneurysm shape.After the second optima ss 4x8 was detached, three additional optima coils (optima ss 4x8, optima ss 2.5x4, and optima ss 1.5x2) were placed through the sl-10 straight.As the embolization was evenly achieved without compartmentalization, the physician attempted to detach the first optima soft 5x9 (lot# f210800307) coil using the xcel detachment controller, which displayed an error.Despite pressing the detachment button multiple times, the optima soft 5x9 implant coil did not detach.Adjustments such as repositioning the microcatheter, wiping off the gold connector, and changing the angle of the xcel connection were made, but the implant coil still did not detach.Even after replacing the xcel, although the green light indicated, the implant coil did not detach after more than 10 attempts.Consequently, the physician decided to cut the hub of the sl-10 45° and attempted to retrieve the optima soft 5x9 using a snare device.From the state where both sl-10 45° and sl-10 straight were within the esperance dac 6f, the sl-10 straight was withdrawn, and the sl-10 45° was guided through the loop of a 4mm snare device loaded into the excelsior 1018 for coaxial retrieval of the optima soft 5x9.Although it could not be raised to the a-com, the body coil of the optima soft 5x9 was caught near c2 but was entangled in a complex manner within the aneurysm, preventing retrieval.During the push-pull maneuver, the coil junction of the optima soft 5x9 detached, and the coil end (approximately 3-4 cm) floated from the aneurysm in the a-com to near c2.As a bailout procedure, a neuro form atlas stent 3×21 was placed from near the a-com to c1 to secure the floating coil end, thus concluding the procedure without further issues.The procedure did not involve the tortuous anatomy.(it will be reported as ya2024-1269.)" incident report form submitted for this complaint indicates that no patient injury was sustained.Update 3/3/2025- additional information received from the issuer: "1.Can you confirm if the supplemental accessories will be returned? (xcel, etc) if so, it would be appreciated.Only two items are scheduled to be returned: the microcatheter sl10 45° with a detached hub and the delivery wire of opti0509csf10/f210800307.2.Per the ifu, was a precheck on the coil system performed? the precheck of this unit opti0509csf10/f210800307 has not been performed.3.What is the current patient condition? according to dr.Hiramatsu, the attending physician, the patient is progressing without any neurological deficits.".
 
Additional Manufacturer Narrative
Balt usa reference #(b)(4).The returned device was inspected in our quality laboratory.During our analysis: we observed only the microcatheter without the hub was included with the device return (coil system not included in the product return); we observed multiple major kinks along the returned microcatheter near the distal end.We noted an in-house coil system was able to advance out of the returned microcatheter.Root cause of the reported issue endured by the coil system cannot definitively be determined due to the incomplete device return.Upon return of the device, we observed only the microcatheter was included with the device return.It is unknown if the implant was damaged during the use of the coil system.It is indicated in the manufacturing records that the unit was free from visual damage at the point of the 100% final coil system inspection.The associated microcatheter was returned and analyzed which revealed several kinks near the distal end of the microcatheter.It is unknown exactly when or how the microcatheter had become damaged, however this damage could have also contributed to the reported issue be causing the implant coil to endure excessive friction and could potentially have damaged the coil system.Review of the lot history records did not reveal any in-process or lot-specific issue that could account for the observation.No additional complaint against lot number f210800307 has been made for the same issue.Comprehensive analysis of this failure mode has remained subject to monitoring for any unacceptable increase in trend.The submission of this report or related information to the fda, and its release by fda, does not reflect a conclusion by the party submitting this report of the fda that the report or related information is an admission that the manufacturer, their employees, or the device caused or contributed to the reportable event.

Brand Name
OPTIMA COIL SYSTEM
Common Device Name
OPTIMA
Manufacturer (Section D)
BALT USA
29 parker
irvine CA 92618
Manufacturer Contact
david vu
29 parker
irvine, CA 92618
9497881443
MDR Report Key21721467
Report Number3014162263-2025-00016
Device Sequence Number19798996
Product Code HCG
UDI-Device Identifier00818053026140
UDI-Public(01)00818053026140(11)210811(17)260811(10)F210800307
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K200030
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/11/2026
Device Model NumberOPTI0509CSF10
Device Lot NumberF210800307
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2025
Initial Report FDA Received Date03/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/11/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown